Stimulants Linked to Sudden Unexplained Death in Youths
Risk of sudden death more than seven-fold higher, new study suggests
MONDAY, June 15 (HealthDay News) -- Stimulant drugs used to treat attention deficit hyperactivity disorder (ADHD) such as methylphenidate (Ritalin) have been associated with a more than seven-fold higher risk of sudden death, according to a study published online June 15 in the American Journal of Psychiatry. But the U.S. Food and Drug Administration (FDA) has not concluded that these data affect the overall risks and benefits, and research is ongoing.
Madelyn S. Gould, Ph.D., from the New York State Psychiatric Institute in New York City, and colleagues examined whether the use of stimulants was associated with sudden unexplained death in 564 sudden deaths among youths (7 to 19 years old) and 564 matched youths who died as passengers in motor vehicle accidents.
The researchers found that stimulant use (specifically methylphenidate) was much more common among youths who died sudden deaths (1.8 versus 0.4 percent; odds ratio, 7.4). Sensitivity analyses using alternative measures of stimulant exposure gave similar results.
However, "given the limitations of this study's methodology, the FDA is unable to conclude that these data affect the overall risk and benefit profile of stimulant medications used to treat ADHD in children," according to a June 15 release issued by the FDA. "The FDA believes that this study should not serve as a basis for parents to stop a child's stimulant medication. Parents should discuss concerns about the use of these medicines with the prescribing health care professional. Any child who develops cardiovascular symptoms (such as chest pain, shortness of breath or fainting) during stimulant medication treatment should immediately be seen by a doctor."
Several study authors reported relationships with the pharmaceutical industry.